recurring skin issues... getting extreme

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Aug 2009
Total Posts : 43
   Posted 9/15/2010 10:30 PM (GMT -6)   
My lupus is (mostly) manifest in my skin. I know that I'm EXTREMELY lucky to have not had worse, internal issues so far. That being said... IT STILL SUCKS. Especially since at age 23, I am still trying to construct and hold on to some sort of self-image. My face is always red and puffy, flaking (discoidy), bumpy, dry, splotchy. Really not attractive and I don't leave the house without my face covered unless I'm running a quick errand that allows me to wear large sunglasses the entire time. Also have discoid problems other than my face... on my scalp (hair has fallen out in those places), ears, spots on my back, forearms and fingers. It's hard to ignore when everyone around you is young, beautiful and without a care in the world.

Anyways... down to business.

I've already tried:
Protopic (ointment)- Helped clear up the rash a little for a while but seemed to reach a brick wall and didn't help any more than that. If I stop using it and start again, it helps a little (etc, again and again). Plus, it makes me break out sometimes, on top of everything else on my face. Still using it, though...

Halog (ointment) - Really intense stuff. Seemed to help a lot at first but over time, not so much (same as the Protopic). The other catch is that because the stuff is so hardcore, you're not supposed to put it anywhere close to the eyes... which is mainly where my problem areas are, all around my eyes (imagine a red-masked raccoon). I hate my rash, but I would hate going blind even more. Scary! I still use this med except my face, unless it's really bad, and never for an extended period of time.

Prednisone (pills) - The rheumy has tried spiking my steroids multiple times over the past year to clear up my face, to no avail. The highest I've ever gone is 20mg/day though. I know people take a lot more than that, but I also know this med can be brutal and I really don't want to embark on that long life of Prednisone side effects if I can help it...

Methotrexate (pills/injections) - Tried the pills first and my body immediately rejected it (horrible, horrible, horrible) so my rheumy switched me to the shots. Been having a fine time with it overall, nothing crazy has happened, but no great progress either in 6 months. Since I was put on this med specifically to clear up my skin issues, I assumed that is what it was going to do. Why else would I be putting such an intense substance into my body? So now, I'm waiting on an appointment with my dermatologist (9/20) to get a second opinion about quitting the MTX and trying something else. Which leads to my final point...

CellCept (?) - This is the next med that my doctors are considering trying. Any info/help/advice/suggestions from those of you that have used this med for lupus skin issues?

Thanks in advance for reading and responding. Much love, fellow lupies.

Post Edited (kimberlyrenee) : 9/15/2010 10:35:37 PM (GMT-6)

Forum Moderator

Date Joined May 2005
Total Posts : 7674
   Posted 9/15/2010 11:51 PM (GMT -6)   
Cellcept has been my wonder drug - other than joint/muscle inflammation and extreme fatuity, cognitive dysfunction was my biggest issue. Cellcept gave me back my clear-thinking brain, which I feared I'd lost forever.

I had no side effects from the Cellcept, following the recommendations I took it for about 18 months. My skin involvement is fairly minor and probably nothing like yours -- I didn't notice it helping any, but then I was more interested in getting my brain back so I might not have even noticed if it turned me green!

I hope Cellcept will help you out, and that the skin conditions clear up soon,
Lynnwood, Lupus & Sjogren's Moderator
"Life is far too important to be taken seriously" - Oscar Wilde

Regular Member

Date Joined Sep 2010
Total Posts : 51
   Posted 9/16/2010 9:41 PM (GMT -6)   
Hello Kim. I am going through almost an identical problem but my rash is everywhere except my stomach and i only have a few spots there. They have been trying for atleast a year and half to get it under control but to no avail. The last cream I was prescribed was Vanos. I like you hate going in public because people don't understand and look at you like your going to infect them. I see my Dermatologist next week. If at any point I have any luck I will definately post it for you. Would you please post if anything works for you. I would love some relief from this also. Take care and God Bless.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, March 23, 2018 8:55 PM (GMT -6)
There are a total of 2,943,331 posts in 322,943 threads.
View Active Threads

Who's Online
This forum has 161314 registered members. Please welcome our newest member, neell.
358 Guest(s), 5 Registered Member(s) are currently online.  Details
Tim G, Kulinarykidz, Lapis_29, HiketoHealing, Gilmore